Wyoming, 2008

High Wind in Wyoming, December 25, 2008

December 25, 2008 · NWS CYS · 1 event in 1 county or zone

A strong pressure gradient produced very strong winds around Rawlins, WY.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient produced very strong winds around Rawlins, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 2:27 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Dec 25, 2:27 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
227 AM MST THU DEC 25 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
WINDY CONDITIONS WILL BE THE MAIN FORECAST CONCERN FOR
TODAY...WITH INCREASING SNOWFALL ACCUMULATIONS IN THE SNOWY RANGE
AND PARTICULARLY IN THE SIERRA MADRE RANGE TONIGHT. BASED ON A
COMPARISON OF MODEL INITIALIZED FEATURES ALOFT WITH WATER VAPOR
SATELLITE IMAGERY OVERNIGHT...HAVE SIDED MORE WITH THE GFS
MODEL FORECAST.

HAVE DECIDED TO EXPAND THE HIGH WIND WARNING INTO SOUTHWEST CARBON
COUNTY AND ACROSS THE HIGHER TERRAIN OF THE SIERRA MADRE AND SNOWY
RANGES. THE SURFACE PRESSURE GRADIENT SHOULD KEEP WINDS SOUTHERLY
ENOUGH TO LIMIT THE STRENGTH OF THE WINDS ALONG AND EAST OF THE
SOUTHERN LARAMIE RANGE TODAY AND WILL CONTINUE TO LEAVE THESE
AREAS OUT OF THE WARNING. HAVE SLIGHTLY LESS CONFIDENCE THAT THE
MOUNTAIN AREAS OF THE SIERRA MADRE AND SNOWY RANGES WILL VERIFY
THE WARNING...BUT INCLUDED THEM BASED ON SUBSIDENCE WITH THE UPPER
RIDGE AND 50 KNOTS OR HIGHER FORECAST IN BOTH THE GFS AND WRF-NMM
THROUGH AT LEAST MIDDAY. WITH TIMING A QUESTION FOR WHEN THE LIFT
ASSOCIATED WITH THE INCOMING JET STREAK WILL ARRIVE...HAVE KEPT
THE HIGH WIND WARNING EXPIRATION AT 00Z FRIDAY. IF THE LIFT MOVES
IN AS SUGGESTED BY THE GFS...THE WARNING WILL LIKELY NEED TO BE
CANCELED EARLIER THAN 00Z FRIDAY. ALTHOUGH WINDS WILL FALL TO
BENEATH HIGH WIND CRITERIA THIS EVENING WITH THE INCREASING
SNOWFALL IN THE MOUNTAINS...THE WINDS WILL STILL PRODUCE BLOWING
SNOW THAT WILL LIKELY REDUCE VISIBILITIES OVERNIGHT.

SNOWFALL AMOUNTS WILL BE GREATEST TONIGHT IN THE SIERRA MADRE
RANGE WITH 7 TO 10 INCHES POSSIBLE. 4 TO 7 INCHES WILL BE POSSIBLE
IN THE SNOWY RANGE OVERNIGHT AND EARLY FRIDAY MORNING. A WINTER
WEATHER ADVISORY MAY BE NEEDED THERE...AND LOWER ELEVATIONS OF
WESTERN CARBON COUNTY MAY ALSO SEE 1 TO 3 INCHES BY MIDDAY FRIDAY.

PRECIPITATION CHANCES WILL DECREASE QUICKLY FRIDAY NIGHT AS THE
UPPER TROUGH AXIS PASSES. DRIER NORTHERLY FLOW ON THE BACK-SIDE OF
THE TROUGH WILL ONLY SUPPORT SLIGHT CHANCES FOR SHOWERS IN CARBON
COUNTY AND LINGERING OROGRAPHIC SUPPORT FOR LIGHT SNOW SHOWERS IN
THE SIERRA MADRE AND SNOWY RANGES.

TEMPERATURES FOR TODAY WILL BE NEAR NORMAL ACROSS THE WEST...AND 5
TO 10 DEGREES ABOVE NORMAL ELSEWHERE. BREEZY CONDITIONS WILL KEEP
OVERNIGHT LOWS 5 TO 10 DEGREES ABOVE NORMAL TONIGHT AHEAD OF THE
NEXT COLD FRONTAL PASSAGE. HIGH AND LOW TEMPERATURES BEHIND THE
COLD FRONT FRIDAY AND FRIDAY NIGHT WILL BE 5 TO 10 DEGREES BELOW
NORMAL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...

SATURDAY...SHORTWAVE TROUGH MOVES EAST INTO THE MID MISSISSIPPI
VALLEY WITH FLOW ALOFT BACKING TO NORTHWEST ACROSS WYOMING. WINDY
DAY AS SURFACE THROUGH 700 MB GRADIENTS REMAIN STRONG. FEW
OROGRAPHIC SNOW SHOWERS ACROSS THE SNOWY RANGE...DRY ELSEWHERE. HIGH
TEMPERATURES FROM THE TEENS TO LOWER 30S WITH 700 MB TEMPERATURES
NEAR -12 CELSIUS.

SUNDAY...DECENT WARMING TREND ON TAP AS HEIGHTS ALOFT RISE SOME 60
METERS AT 500 MB AND 1000-500 MB THICKNESSES RISE TO NEAR 5400
METERS. MAXIMUM TEMPERATURES IN THE 30S WEST TO 40S EAST.

MONDAY...CONTINUED RELATIVELY MILD WITH STRONG ZONAL FLOW ALOFT.
WITH 1000-500 MB THICKNESSES NEAR 5520 METERS...EXPECT HIGH
TEMPERATURES FROM THE 30S WEST TO 40S EAST.

TUESDAY...SHORTWAVE TROUGH ALOFT MOVING ACROSS THE NORTHERN ROCKIES
AND NORTHERN PLAINS WILL SEND ANOTHER COLD FRONT ACROSS WYOMING AND
NEBRASKA WITH HIGH TEMPERATURES FALLING BACK INTO THE 30S TO LOWER
40S WITH 1000-500 MB THICKNESSES FALLING TO NEAR 5310 METERS. LOOKS
DRY WITH LACK OF LOW AND MID LEVEL MOISTURE.

WEDNESDAY...SLOW WARMING TREND ON TAP AS SURFACE LEE TROUGHING
DEVELOPS AND 1000-500 MB THICKNESSES RISE TO NEAR 5430 METERS. RUBIN

&&

.AVIATION...
WINDY CONDITIONS WILL BE THE MAIN CONCERN TODAY ACROSS THE AREAS
WEST OF A LINE FROM KCYS TO KDGW. MOUNTAIN OBSCURATION WILL
INCREASE ALONG WITH CHANCES FOR ACCUMULATING SNOWFALL IN THE SAME
AREA LATE THIS AFTERNOON THROUGH TONIGHT. KRWL WILL SEE
INCREASING CHANCES FOR SNOW LATE THIS AFTERNOON TOO...AND MVFR
CEILINGS WILL MOVE OVER THE AREA BY AROUND 18Z WITH INCREASING
PROBABILITY OF IFR CEILINGS AND VISIBILITY BY LATE AFTERNOON AND
OVERNIGHT TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 5 PM THURSDAY FOR WYZ059-WYZ061-WYZ062-
     WYZ063-WYZ064.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...RUBIN
Hazardous weather outlook, Dec 25, 3:29 AM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
329 AM MST THU DEC 25 2008

NEZ001>003-019>021-054-055-WYZ059>070-261030-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
329 AM MST THU DEC 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNINGS REMAIN IN EFFECT FOR MUCH OF CARBON AND
CONVERSE COUNTIES THROUGH 5 PM MST THIS EVENING. SNOW SHOWERS WILL
THEN INCREASE ACROSS CARBON COUNTY TONIGHT...ESPECIALLY IN THE
SIERRA MADRE MOUNTAIN RANGE WHERE ACCUMULATIONS OF 7 TO 11 INCHES
WILL BE POSSIBLE BY EARLY FRIDAY. SLIGHTLY LOWER ACCUMULATIONS
WILL BE POSSIBLE IN THE SNOWY RANGE...AND EVEN 1 TO 3 INCHES WILL
BE POSSIBLE NEAR RAWLINS IN THE LOWER ELEVATIONS OF CARBON COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS WILL BE PRESENT THROUGH THE PERIOD...WITH THE
STRONGEST WINDS EXPECTED SATURDAY...SUNDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT STRONG SUSTAINED WINDS IN
EXCESS OF 40 MPH OR GUSTS IN EXCESS OF 58 MPH TODAY...ALONG WITH
ANY OBSERVED SNOWFALL ACCUMULATIONS TONIGHT AND EARLY FRIDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southwest Carbon

When
December 25, 7:30 AM MST to 10:00 AM MST
Where
Southwest Carbon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

Several wind gusts around 60 mph recorded near Rawlins, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140640.